Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 153, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2015, 2:59 PM CDT for Dickinson County, Geary County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2015, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 25, 2015, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -456 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
576
WUUS53 KTOP 251959
SVRTOP
KSC041-061-252045-
/O.NEW.KTOP.SV.W.0153.150725T1959Z-150725T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT SAT JUL 25 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
WEST CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 345 PM CDT
* AT 259 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOONLIGHT...
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...CHAPMAN AND MOONLIGHT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 272 AND 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3911 9724 3913 9706 3913 9696 3914 9696
3915 9692 3889 9695 3893 9727
TIME...MOT...LOC 1959Z 277DEG 8KT 3901 9716
HAIL...1.00IN
WIND...60MPH
$$
BOWEN1 follow-up statement
123
WWUS53 KTOP 252019
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
319 PM CDT SAT JUL 25 2015
KSC041-061-252045-
/O.CON.KTOP.SV.W.0153.000000T0000Z-150725T2045Z/
DICKINSON-GEARY-
319 PM CDT SAT JUL 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN DICKINSON AND WEST CENTRAL GEARY COUNTIES...
AT 319 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MOONLIGHT...
MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CHAPMAN AND MOONLIGHT.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 280 AND 290.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3910 9721 3913 9706 3913 9696 3914 9696
3915 9692 3889 9695 3898 9723
TIME...MOT...LOC 2019Z 277DEG 8KT 3900 9710
HAIL...1.00IN
WIND...60MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:04 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 25, 1:04 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 104 PM CDT SAT JUL 25 2015 ...UPDATE TO AVIATION FORECAST DISCUSSION... .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 344 AM CDT SAT JUL 25 2015 CURRENT RADAR SHOWS SEVERAL OUTFLOWS FROM NEARBY STORMS MOVING THROUGH PORTIONS OF THE FORECAST AREA. ONE OF THESE STORM CLUSTERS IS MOVING THROUGH FAR NORTHEAST KS AND THE OTHER WAS IN NORTH CENTRAL KS A FEW HOURS AGO. THE LOW LEVEL JET IS FORECAST TO STAY OVER THE AREA OUT OF THE SOUTHWEST THIS MORNING SO CAN NOT COMPLETELY RULE OUT ISOLATED TO SCATTERED STORMS DEVELOPING ON TOP OF THE SPREADING COLD POOLS. THE ELEVATED INSTABILITY IS STILL RATHER HIGH SO ANY STRONG UPDRAFTS MAY COLLAPSE CAUSING STRONG WIND GUSTS AT THE SURFACE SIMILAR TO LAST NIGHT. REMNANT OUTFLOWS WILL CONTINUE TO LINGER THROUGH THE LATE MORNING HOURS. A FEW OF THE HIGH RES MODELS SHOW ADDITIONAL DEVELOPMENT MAINLY ALONG AND NORTH OF I- 70 EARLY AFTERNOON. THIS MAY BE DUE TO THE MODELS STRONG SURFACE HEATING AND MIXING THAT IS CAUSING THE ENVIRONMENT TO BECOME UNCAPPED. LATER TODAY THE FORECAST GETS RATHER COMPLICATED WITH LINGERING CLOUD COVER AND POSSIBLE STORMS IN THE MORNING HOURS. CURRENT SATELLITE SHOWS AN EXPANSIVE COULD SHIELD MOVING THROUGH WHICH KS, WHICH COULD LAST INTO THE LATER HALF OF THE DAY. THIS WILL HAVE IMPLICATIONS ON THE DAY TIME TEMPERATURES IF THEY ARE ABLE TO MAINTAIN THEMSELVES. AS FOR NOW FAR NORTHERN KS APPEARS TO STAY COOL ENOUGH TO AVOID ADVISORY CRITERIA DUE TO CLOUD COVER AND POSSIBLE SCATTERED SHOWER ACTIVITY, BUT LOCATIONS ALONG AND SOUTH OF I-70 MAY REACH HEAT INDICES OF 105. THERE IS SOME DISAGREEMENT AS TO IF AND WHERE STORMS DEVELOP LATER THIS AFTERNOON. MODEL CONSENSUS IS THAT MOST OF THE FORECAST AREA COULD STAY CAPPED FROM ANY SURFACE BASED CONVECTION. THEY ALSO AGREE THAT SEVERAL STORM CLUSTERS WILL DEVELOP IN SOUTHERN NE AND MOVE EAST SOUTHEAST THROUGH THE AFTERNOON AND EVENING HOURS SIMILAR TO YESTERDAY. ALTHOUGH IT APPEARS THESE STORMS HAVE THE POTENTIAL TO POSSIBLY REACH AS FAR SOUTH AS I-70 BY THE OVERNIGHT HOURS. ANOTHER CLUSTER MAY FORM IN CENTRAL AND WESTERN KS DURING THE EVENING AND MOVE INTO THE WESTERN FORECAST AREA TONIGHT. INSTABILITY WILL AGAIN BE VERY HIGH AND DEEP LAYER COULD APPROACH 30- 40 KTS, WHICH IS ENOUGH TO SUPPORT SEVERE CONVECTION. THE MAIN THREAT WOULD BE DAMAGING WINDS AND LARGE HAIL, WHILE THE TORNADO RISK REMAINS VERY LOW. THE BETTER CHANCES FOR SEVERE STORMS WILL BE NORTHERN KS AND THE CHANCES BECOME LESS FURTHER SOUTH. PWATS ARE FORECAST TO RANGE FROM 1.75 TO 2.25 INCHES, WHICH WILL SUPPORT HIGH RAINFALL RATES. THERE IS A CHANCE FOR HEAVY RAIN AND LOCALIZED FLOODING AS THESE STORMS MOVE THROUGH THE AREA TOMORROW EVENING AND OVERNIGHT ESPECIALLY ALONG AND NEAR THE NE/KS STATE LINE. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 344 AM CDT SAT JUL 25 2015 SUNDAY THROUGH TUESDAY...A BROAD UPPER LEVEL RIDGE WILL CONTINUE TO REMAIN NEARLY STATIONARY OVER THE SOUTHERN PLAINS. MINOR UPPER LEVEL TROUGHS WILL ROUND THE NORTHERN PERIPHERY OF THE RIDGE AXIS ACROSS THE CENTRAL AND NORTHERN PLAINS SUNDAY MORNING AND THEN AGAIN SUNDAY NIGHT. THE BETTER ASCENT FOR THUNDERSTORM CHANCES WILL REMAIN ACROSS THE NORTHERN COUNTIES OF THE CWA. THE STRONGER STORMS MAY PRODUCE STRONG TO SEVERE WIND GUSTS AND HEAVY RAINFALL EARLY SUNDAY MORNING AND SUNDAY EVENING INTO THE NIGHT. THE UPPER RIDGE AXIS IS FORECASTED TO AMPLIFY A BIT FARTHER NORTH ACROSS THE CENTRAL PLAINS. THUS THE CWA WILL PROBABLY NOT SEE A CHANCE FOR THUNDERSTORMS MONDAY AND TUESDAY. EXPECT THE HOT WEATHER TO CONTINUE EACH AFTERNOON THROUGH MONDAY. FORECAST SOUNDINGS ACROSS THE SOUTHWEST COUNTIES OF THE CWA SHOW DEEPER MIXING TO AROUND 820MB...THUS DEWPOINTS MAY DROP INTO THE MID 60S DURING THE AFTERNOON HOURS...HOWEVER TEMPERATURES MAY THEN WARM IN THE 100 TO 103 DEGREES. THE EASTERN COUNTIES WILL MOSTLY LIKELY KEEP MID TO UPPER 70 DEWPOINTS THROUGH THE AFTERNOON WITH MAX TEMPERATURES IN THE MID TO UPPER 90S. HEAT INDICES WILL RANGE FROM 103 TO 110 DEGREES ACROSS THE CWA EACH AFTERNOON. SLIGHTLY MORE VEERED SURFACE AND 850MB WINDS MAY LEAD TO DEEPER MIXING AND LOWER AFTERNOON DEWPOINTS IN THE 60S ON TUESDAY AFTERNOON. ALTHOUGH HIGHS MAY REACH 98 TO 104 DEGREES ACROSS THE AREA, THE HEAT INDICES MAY ACTUALLY STAY BELOW 105 DEGREES. WEDNESDAY...A MORE AMPLIFIED UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE NORTHERN PLAINS WEDNESDAY MORNING. THE RESULTING LOW- LEVEL CAA ACROSS THE NORTHERN AND CENTRAL PLAINS WILL CAUSE A SURFACE COLD FRONT TO MOVE SOUTHWARD ACROSS THE CWA DURING THE AFTERNOON AND EVENING HOURS. INCREASED SURFACE CONVERGENCE AHEAD OF THE FRONT AND ASCENT ON THE SOUTHER EDGE OF THE H5 TROUGH AXIS WILL PROVIDE ENOUGH LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES WILL BE DEPENDENT ON THE TIMING OF FRONTAL PASSAGE. THE NORTHERN COUNTIES OF THE CWA MAY ONLY REACH THE LOWER TO MID 80S WITH AREAS SOUTH OF THE FRONT REACHING INTO THE LOWER TO MID 90S. THURSDAY AND FRIDAY LOOK TO BE COOLER AND DRIER AS A SURFACE RIDGE OF HIGH PRESSURE BUILDS SOUTH ACROSS THE EASTERN PLAINS AND MS RIVER VALLEY. HIGHS WILL ONLY REACH THE MID TO UPPER 80S WITH LOWER RH'S. SATURDAY...AN UPPER RIDGE ACROSS THE WESTERN US WILL BEGIN TO EXPAND EAST INTO THE SOUTHERN AND CENTRAL PLAINS. SOUTHERLY WINDS WILL BEGIN TO ADVECT DEEPER MOISTURE NORTHWARD ACROSS THE REGION. HIGHS WILL WARM INTO THE LOWER TO MID 90S && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 100 PM CDT SAT JUL 25 2015 VFR PREVAILS AT TERMINALS WITH INCREASING HIGH CLOUDS FROM CONVECTION TO THE NORTH AND WEST. SHORT TERM GUIDANCE IS PERSISTENTLY INDICATING ISOLATED TSRA BEING POSSIBLE AFTER 20Z AT KMHK AND 21Z AT KTOP/KFOE, EXITING EAST BY 01Z. VCTS SEEMED TO BE THE BEST ROUTE FOR THE TIME BEING WITH A BREAK IN PRECIP OVERNIGHT BEFORE ADDITIONAL SCT TSRA IS POSSIBLE AFTER 09Z. UNLESS A HEAVIER SHOWER IMPACTS TERMINALS DIRECTLY, DO NOT EXPECT A CATEGORY IMPACT. && .TOP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ026-035>040- 054>056-058-059. && SHORT TERM...SANDERS LONG TERM...GARGAN AVIATION...BOWEN
Hazardous weather outlook, Jul 25, 3:52 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 AM CDT SAT JUL 25 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-260900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 AM CDT SAT JUL 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. HEAT INDICES ARE FORECAST TO RANGE FROM 105 TO 109 THIS AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING AND OVERNIGHT FOR AREAS ALONG AND NORTH OF INTERSTATE 70. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE HEAT IS EXPECTED TO LAST FOR MUCH OF THE AREA THROUGH TUESDAY...WITH HEAT INDICES RANGING FROM 102 TO 108 DEGREES EACH AFTERNOON. SOME AREAS MAY CATCH A BREAK FROM THE HEAT WITH ISOLATED THUNDERSTORMS AT TIMES...WITH BEST RAIN CHANCES NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, Jul 25, 2:27 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
227 PM CDT SAT JUL 25 2015
KSZ035-252000-
DICKINSON-
227 PM CDT SAT JUL 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON COUNTY
UNTIL 300 PM CDT...
AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TALMAGE...MOVING EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ABILENE...SOLOMON...MANCHESTER AND TALMAGE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 279.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3911 9737 3913 9718 3913 9713 3892 9713
3892 9737
TIME...MOT...LOC 1926Z 266DEG 10KT 3900 9728
BOWENThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:56 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Jul 24, 9:29 PM CDT | Special Weather Statement | TOP | Marshall | 31 min |
| Jul 24, 10:05 PM CDT | Flash Flood Warning | TOP | Marshall | 3 hr |
| Jul 25, 1:58 AM CDT | Special Weather Statement | TOP | Brown | 32 min |
| Jul 25, 3:34 AM CDT | Heat Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 15 hr |
| Jul 25, 2:27 PM CDT | Special Weather Statement | TOP | Dickinson | 33 min |
| Jul 25, 3:28 PM CDT | Heat Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 28 hr |
| Jul 25, 3:41 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 27 min |
| Jul 25, 5:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.